Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

September 2, 2019Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 2, 2019, 11:13 PM CDT for Rice County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 11:13 PM CDT (04:13 UTC)
Expired
Sep 2, 2019, 11:45 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 11:15 PM CDTHAIL 12 N Morristown, MN
Sep 2, 11:29 PM CDTHAIL 0.55 Sw Faribault, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS83 KMPX 030413
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Sep 2 2019

MNZ076>078-084-085-030445-
Steele-Le Sueur-Waseca-Rice-Goodhue-
1113 PM CDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR...NORTHERN
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND NORTHEASTERN WASECA
COUNTIES...

At 1113 PM CDT, a strong thunderstorm was located over Morristown, or
10 miles southwest of Faribault, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Owatonna, Faribault, Waterville, Medford, Morristown, Elysian,
Warsaw, Clinton Falls, Merton, Moland, Kilkenny and Deerfield.

This includes the following highways...
 Interstate 35 between mile markers 39 and 58.
 U.S. Highway 14 between mile markers 171 and 182.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9376 4438 9355 4420 9285 4419 9305
      4398 9305
TIME...MOT...LOC 0413Z 290DEG 44KT 4422 9347 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 2, 6:09 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 2, 6:09 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

In the hours before

Special weather statement, Sep 2, 10:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Mon Sep 2 2019

MNZ052-053-WIZ014-030415-
Isanti-Chisago-Polk-
1009 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT CHISAGO...EASTERN ISANTI AND POLK
COUNTIES THROUGH 11 PM CDT...

At 1009 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pine City to 6 miles southeast of
Isanti. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
East Bethel, North Branch, Chisago City, Lindstrom, Rush City, Amery,
Osceola, St. Croix Falls, Stacy, Frederic, Luck and Balsam Lake.

This includes the following highways...
 Interstate 35 between mile markers 140 and 163.
 U.S. Highway 8 in Minnesota between mile markers 9 and 22.
 U.S. Highway 61 near mile marker 165.

LAT...LON 4528 9216 4539 9302 4541 9302 4541 9322
      4573 9313 4573 9285 4564 9288 4565 9253
      4573 9252 4572 9216
TIME...MOT...LOC 0309Z 280DEG 48KT 4585 9304 4543 9316

LS
Local storm report, Sep 2, 10:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TORNADO          4 WNW MOUND             44.96N 93.73W
09/02/2019                   HENNEPIN           MN   OFFICIAL NWS OBS

            RADAR CONFIRMED TORNADO BETWEEN ST.
            BONIFACIUS AND MAPLE PLAIN.

&&

BORGHOFF
Local storm report, Sep 2, 10:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1056 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     TSTM WND DMG     3 N ST. BONIFACIUS      44.95N 93.75W
09/02/2019                   HENNEPIN           MN   PUBLIC

            TREE BRANCHES AND POWER LINES DOWN. TIME
            ESTIMATED.

&&

CEO
Local storm report, Sep 2, 11:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1104 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     TSTM WND DMG     3 NNE CIRCLE PINES      45.19N 93.14W
09/02/2019                   ANOKA              MN   PUBLIC

            MULTIPLE TREES DOWN, SOME UPROOTED. TIME
            ESTIMATED.

&&

CEO
Special weather statement, Sep 2, 11:07 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1107 PM CDT Mon Sep 2 2019

MNZ063-070-077-078-WIZ014-015-023>026-030500-
Washington-Dakota-Rice-Goodhue-Polk-Barron-Pierce-St.
Croix-Dunn-Pepin-
1107 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE...
NORTHERN RICE...SOUTHEASTERN WASHINGTON...PEPIN...PIERCE...DUNN...ST.
CROIX...BARRON AND SOUTHEASTERN POLK COUNTIES THROUGH MIDNIGHT...

At 1106 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cumberland to 6 miles southwest of
Woodville to near Morristown. Movement was east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Faribault, Northfield, Red Wing, Menomonie, River Falls, Rice Lake,
Cottage Grove, Hastings, Hudson, New Richmond, Prescott and Cannon
Falls.

Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms.

LAT...LON 4521 9157 4521 9167 4460 9165 4459 9202
      4441 9209 4445 9224 4445 9243 4437 9243
      4436 9255 4420 9256 4420 9282 4435 9344
      4481 9284 4564 9213 4563 9154
TIME...MOT...LOC 0406Z 291DEG 46KT 4549 9200 4487 9234 4419 9339

LS
Special weather statement, Sep 2, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1113 PM CDT Mon Sep 2 2019

MNZ076>078-084-085-030445-
Steele-Le Sueur-Waseca-Rice-Goodhue-
1113 PM CDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LE SUEUR...NORTHERN
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND NORTHEASTERN WASECA
COUNTIES...

At 1113 PM CDT, a strong thunderstorm was located over Morristown, or
10 miles southwest of Faribault, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Owatonna, Faribault, Waterville, Medford, Morristown, Elysian,
Warsaw, Clinton Falls, Merton, Moland, Kilkenny and Deerfield.

This includes the following highways...
 Interstate 35 between mile markers 39 and 58.
 U.S. Highway 14 between mile markers 171 and 182.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4420 9376 4438 9355 4420 9285 4419 9305
      4398 9305
TIME...MOT...LOC 0413Z 290DEG 44KT 4422 9347

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:37 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens53 min
Sep 2, 8:01 PM CDTSpecial Weather StatementMPXTodd59 min
Sep 2, 8:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Kandiyohi, Pope, Stearns, Stevens, Swift and 1 more55 min
Sep 2, 8:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift39 min
Sep 2, 8:56 PM CDTSpecial Weather StatementMPXMorrison64 min
Sep 2, 9:08 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Sherburne, Stearns, Wright52 min
Sep 2, 9:19 PM CDTTornado WarningMPXMeeker26 min
Sep 2, 9:28 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs62 min
Sep 2, 9:37 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne38 min
Sep 2, 9:46 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more59 min
Sep 2, 10:09 PM CDTSpecial Weather StatementMPXChisago66 min
Sep 2, 10:13 PM CDTTornado WarningMPXHennepin19 min
Sep 2, 10:22 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more53 min
Sep 2, 10:44 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Sep 2, 11:07 PM CDTSpecial Weather StatementMPXGoodhue, Rice53 min
Sep 2, 11:48 PM CDTSpecial Weather StatementMPXSteele57 min
Sep 2, 11:34 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin, Rusk56 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.